How to recognize a Drug Overdose ?

September 19, 2018

We purchase drugs to handle pain and help our bodies function better. However, when not taken as prescribed there is the risk of an overdose. Before you come to any conclusions and panic, you will need to identify whether the overdose is accidental or intentional.

Accidental cases of an overdose are as a result of someone taking more than the prescribed number of pills. Some people overdose as they seek a high. Intentional overdose is often associated with suicides. In this instance, the victim knows that if they take more than the prescribed medication, they will die but still go ahead taking the pills.

How to recognize a Drug Overdose

The problem that confronts society is that there has been a rise in cases of people who have overdosed on drugs and the largest group tends to be those below the age of 25. According to the Center for Disease Control and Prevention (CDC), there has been a twofold increase in the number of deaths from a drug overdose from 2002 to 2015.

The loss of a loved one through a drug overdose is painful. But, you can look out for signs and take action before the situation takes a turn for the worse. We are going to highlight some signs that you can look for:- 

Tolerance

The first thing you need to be aware of is a person developing tolerance for a particular drug. If they were taking a certain amount of pills per day but have over time increased the dosage and frequency, then they could be developing tolerance for the drug. People developing a tolerance for the drug can start lying at how much they consume.

Tolerance can develop when you the effects of the drug  are no longer visible until you increase the dosage. Some may consume more to feel the “high.”

Loss of consciousness

One of the severe consequences of a drug overdose is unconsciousness. Once your brain cells become overwhelmed by the amount of drugs in the body, they shut down to prevent further damage to the brain cells. Since the body has a lot of drugs, the person can remain in this state for a long time. It is essential to call for help at this stage because more damage to the brain cells can lead to a person been in a coma.

Breathing  and heart problems

Irregular breathing is another crucial sign of a drug overdose. Breathing is a natural part of living. When we exercise or engage in rigorous activities, we can breathe heavily as the body tries to compensate for increased use of oxygen by the body. When we sleep our breathing our slows down as most of the body organs take a rest. A person experiencing a drug overdose has very shallow breathes followed by deep breathes – their breathing is irregular.

The type of drug that the addict has taken defines the effect of a drug overdose on the heart. Drugs like stimulants increase the heart rate while depressants like cocaine cause a reduction in the heart rate. You can check the victim’s pulse rate to determine their heart rate. This is critical because it will help paramedics know the type of drug consumed. 

Excessive Sweating

Sweating is how our bodies eradicate toxins from the body. We sweat more during hot weather or when we are engaged in some rigorous activity. This is the body’s natural way of cooling itself. Victims experiencing a drug overdose like Percocet abuse sweat excessively. If they have gone into a coma, you will often find their clothes drenched in sweat. Medical practitioners believe that sweating is a way that the body informs us that there is something wrong with our bodies.

Drop in Body temperature

Another way to diagnose a drug overdose is to check the body temperature of the addict. If the drug addict slips into a coma, blood flow slows down in the vessels, and the body muscles relax because there is little activity-taking place in the body. When you feel their face, hands and the rest of their bodies you will discover that they are cold. Also, there could be a discolorization on their skins. This would be the time to call for emergency help.

Vomiting

If you have ever encountered a drunkard, you will notice that they vomit a lot when they over drink. This is a natural way for the body to eliminate the excess alcohol. Vomiting becomes dangerous when the person is unconscious because it can lead to death when the addict chokes on their vomit. Death can also be as result people inhaling their vomit.

Seizures

While seizures alone are not as a result of a drug overdose they can cause severe brain cells damage. Seizures occur when electric sparks pass from one section of the brain to another without touching the cells. Seizures just like a coma can cause permanent brain damage.

Similar to seizures is shivering. People who are having an overdose may experience shivering, and while they do not feel cold, they look like someone who has spent time in the rain. You will notice that the hands and feet are shaking and their teeth chattering uncontrollably.

Mild Chest Pains

When the heart is under duress, it can send messages to the chest, and this is manifested through chest pains. Chest pains often precede heart attacks. A drug overdose can cause the heart to beat faster and this can cause some strain on the heart muscles. One way to identify this is when the victim keeps clutching at their chest or hands. If you do not get emergency help fast, the victim could succumb to heart attack and die.

Conclusion

Whether drug overdose is accidental or intentional, it is important to check for signs before the victim gets into a coma and dies. Symptoms that are ignored can lead to severe brain damage when the victim recovers. It is important to follow the doctors prescriptions to avoid tolerance. If you notice some of the signs we have mentioned above it could be time to seek help from medical practitioners before things take a turn to the worst.

5.00 avg. rating (88% score) - 1 vote

Fashion Blog Guest Post - Understand the writing style and visit the "Write for us" page. To submit, send your article to the email address "fsquarefashionblog@gmail.com".